Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Grand Forks, ND

July 17, 2015Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2015, 6:59 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 6:59 PM CDT (23:59 UTC)
Expired
Jul 17, 2015, 7:37 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:05 PM CDTHAIL 1.759 N Valley City, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KFGF 172359
SVRFGF
NDC003-017-180100-
/O.NEW.KFGF.SV.W.0076.150717T2359Z-150718T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHEASTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BALD HILL
  DAM...OR NEAR VALLEY CITY...MOVING EAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY CITY AROUND 700 PM CDT.
  ORISKA AROUND 715 PM CDT.
  PAGE AND AYR AROUND 740 PM CDT.
  ERIE AROUND 750 PM CDT.
  ARTHUR AND HUNTER AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4690 9812 4708 9818 4723 9719 4700 9711
TIME...MOT...LOC 2359Z 256DEG 32KT 4701 9805 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
448 
WWUS53 KFGF 180022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 PM CDT FRI JUL 17 2015

NDC003-017-180100-
/O.CON.KFGF.SV.W.0076.000000T0000Z-150718T0100Z/
CASS ND-BARNES ND-
722 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES...

AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORISKA...OR 12
MILES NORTHEAST OF VALLEY CITY...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  AYR AROUND 745 PM CDT.
  ABSARAKA AND ERIE AROUND 755 PM CDT.
  AMENIA AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4693 9785 4712 9791 4723 9719 4700 9711
TIME...MOT...LOC 0022Z 266DEG 29KT 4701 9778 

HAIL...1.00IN
WIND...60MPH
 
$$

DTR
654 
WWUS53 KFGF 180037
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT FRI JUL 17 2015

NDC003-017-180046-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-150718T0100Z/
CASS ND-BARNES ND-
737 PM CDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4693 9785 4712 9791 4723 9719 4700 9711
TIME...MOT...LOC 0035Z 256DEG 32KT 4704 9759 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:58 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 17, 6:58 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 658 PM CDT FRI JUL 17 2015

TORNADO THREAT WILL REMAIN SOUTH OF THE FORECAST AREA (WITHIN
SOUTH DAKOTA). HOWEVER...STORMS NORTH OF THE STATE BORDER
(ENTERING SE ND) WILL BE ENTERING AN AREA OF MLCAPE 2000 J/KG WITH
EFFECTIVE SHEAR NEAR 60 KNOTS ENTERING THIS AREA. CAN FORESEE THIS
CLUSTER OF STORMS POSING A WIND/HAIL THREAT INTO THE EVENING HOURS
ACROSS SE ND AND INTO WC MN. FURTHER TO THE NORTH...SEVERE THREAT
WILL REMAIN MARGINAL GIVEN WEAKER INSTABILITY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 200 PM CDT FRI JUL 17 2015

THE MAIN CHALLENGE WILL BE SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING. MODELS ARE IN DECENT AGREEMENT...AND THE HRRR
IS DOING WELL WITH THE CONVECTIVE TRENDS INITIALLY.

FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT THE BEST
POTENTIAL FOR SEVERE STORMS IN THE SOUTHERN 1/3 OF THE FORECAST
AREA. THERE WILL BE VERY HIGH INSTABILITY WITH MLCAPES AROUND 3000
J/KG AND INCREASING DEEP LAYERED SHEAR. HODOGRAPHS ALSO HAVE SOME
GOOD LOW LEVEL CURVATURE AND SIG TOR PARAMETER WILL BE AROUND 3.
THE MAIN SEVERE THREAT SHOULD GO THROUGH AROUND 3Z WITH THE
STRONGER STORMS EXITING THE AREA BY 6Z. THERE COULD BE SOME WEAKER
STORMS DEVELOPING AS THE MAIN WAVE SWINGS THROUGH LATER
TONIGHT...BUT THEY SHOULDN/T BE SEVERE. REFER TO LATEST SPC SWOMCD
1446 FOR FURTHER DETAILS.

ON SATURDAY...IT WILL COOLER AND DRIER AND BECOME WINDY BY
AFTERNOON. THERE WILL BE ABOUT 30KT TO MIX FROM THE W/NW AND PWATS
WILL BE AROUND 0.75. THERE COULD BE A FEW SHOWERS/STORMS IN THE
FAR NORTH NEAR THE UPPER LOW...AND WILL MAINTAIN A LOW POP HERE
FOR SOME CONVECTION.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 200 PM CDT FRI JUL 17 2015

FOR SUN/MON...IT SHOULD BE DRY WITH TEMPS AROUND NORMAL. THERE IS
A BOUNDARY THAT WILL GET CLOSE TO THE NORTH MONDAY AFTERNOON...BUT
FOR NOW WILL KEEP IT DRY AND MONITOR LATER TRENDS.

FOR TUE THROUGH FRI...OUR BRIEF DRY SPELL ENDS MID WEEK WITH
MODELS INDICATING NEXT SHORT WAVE TO RIDE OVER A STRENGTHENING
UPPER RIDGE LOCATED OVER THE NRN PLAINS. THIS MEANS SLOWLY
INCREASING CHANCES FOR T-STORMS OVER A PART OF THE AREA MON NIGHT
INTO TUESDAY WITH BEST CHANCES WEDNESDAY INTO THURSDAY. TEMPS WILL
BE CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 658 PM CDT FRI JUL 17 2015

THUNDERSTORMS WILL BE THE MAIN CONCERN THIS PERIOD...AFFECTING
MOST TAF SITES THIS EVENING/OVERNIGHT. STRONGEST STORMS MAY AFFECT
KFAR. GUSTY WINDS WILL AFFECT THE REGION ON THURSDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...DK
LONG TERM...DK/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jul 17, 7:04 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI JUL 17 2015

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
NORTH DAKOTA...AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE NEAR ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053-
181215-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH
DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF
NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

In the hours before

Special weather statement, Jul 17, 1:06 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT FRI JUL 17 2015

NDZ028-029-171845-
STEELE ND-GRIGGS ND-
106 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEELE AND EASTERN
GRIGGS COUNTIES UNTIL 145 PM CDT...

AT 106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOPERSTOWN...OR 35 MILES NORTH OF VALLEY CITY...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FINLEY AND BLABON AROUND 125 PM CDT.
  SHERBROOKE AROUND 130 PM CDT.
  GOLDEN LAKE AROUND 140 PM CDT.

LAT...LON 4760 9749 4735 9747 4733 9747 4732 9813
      4750 9817
TIME...MOT...LOC 1806Z 261DEG 32KT 4743 9804

DTR
Local storm report, Jul 17, 1:08 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     FUNNEL CLOUD     6 NE CLIMAX             47.67N 96.72W
07/17/2015                   POLK               MN   LAW ENFORCEMENT

&&

PJS
Local storm report, Jul 17, 5:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             10 NNE VALLEY CITY      47.06N 97.92W
07/17/2015  E1.00 INCH       BARNES             ND   TRAINED SPOTTER

            QUARTER SIZE HAIL CURRENTLY FALLING AT THE INTERSECTION
            OF 123RD AVENE AND 21ST STREET SE.

&&

GGUST
Special weather statement, Jul 17, 5:46 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT FRI JUL 17 2015

NDZ052-053-172345-
RICHLAND ND-SARGENT ND-
546 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GENESEO...OR 26 MILES NORTHEAST OF BRITTON...MOVING EAST AT 25 MPH.

DANGEROUS LIGHTNING AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIDGERWOOD...MANTADOR...GENESEO...CAYUGA AND STILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4594 9739 4611 9746 4621 9696 4594 9691
TIME...MOT...LOC 2245Z 255DEG 23KT 4604 9733

DK
Local storm report, Jul 17, 6:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 N BALD HILL DAM       47.12N 98.08W
07/17/2015  M1.00 INCH       BARNES             ND   OTHER FEDERAL

            MINOR CROP DAMAGE AND SEVERAL AUTOMOBILE DENTS.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:06 PM CDTSpecial Weather StatementFGFSteele39 min
Jul 17, 4:50 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass55 min
Jul 17, 5:37 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Traill53 min
Jul 17, 5:46 PM CDTSpecial Weather StatementFGFRichland59 min
Jul 17, 6:32 PM CDTSevere Thunderstorm WarningFGFCass42 min
Jul 17, 6:40 PM CDTSevere Thunderstorm WarningFGFCass27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.